Source: Psychology Today
Here’s an interesting article from Psychology Today by Dr. Paul D. Blanc, M.D., M.S.P.H.
A few months ago, I consulted on the medical case of a young man with an extremely low platelet blood cell count. The problem, which could have caused life-threatening bleeding, was suspected to be a medication side-effect. The patient had been diagnosed with inflammatory bowel disease and recently started on a standard and widely-used medication for that condition. But the issue was not so straightforward. At the same time that the treating doctors prescribed the drug, the patient also began self-medicating with a Chinese, multi-herbal preparation.
A check of medical databases quickly revealed a strong connection between a Chinese five-herbal concoction called "Jui" and dangerously low platelet counts. But we had no idea what our patient’s herbal mix contained and whether its ingredients overlapped with Jui. When we finally obtained a list of the multiple plant materials that made up the brew, we found that one of its twelve herbal ingredients indeed did overlap with Jui.
Both the prescription medicine and the herbal treatment were stopped immediately and the patient pulled back from the brink. We’ll never be certain which substance was the culprit, because that would require deliberately giving one and then the other medication to see what would happen. That includes, unfortunately, a drug that would otherwise have been his treatment of choice.
This type of problem is made all the more complicated by the frequent use of multiple combinations of herbals and various other "natural" complimentary therapies taken together, rather than use of a single substance. Nor is this practice limited to traditional Eastern regimens. Beginning in 2007, a series of cases, first from Switzerland and Israel and later from in Spain and Argentina, all linked Herbalife products to liver disease consistent with toxic injury.